Alert archive / Maine / Wind Advisories in 2025

Wind Advisory 10, NWS Caribou, ME

December 18, 2025Hancock County, Penobscot County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Dec 18, 2025, 12:42 AM EST for Hancock County, Penobscot County, Washington County, Maine. It took effect at Dec 19, 2025, 8:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2025, 12:42 AM EST (05:42 UTC)
In effect from
Dec 19, 2025, 8:00 AM EST
Expired
Dec 19, 2025, 8:00 PM EST
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 122 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 5.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2025-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2025-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -172 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
-172 m²/s²
0-3 km storm-relative helicity
-348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Dec 17, 10:48 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Dec 17, 10:48 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1048 PM EST Wed Dec 17 2025

.SYNOPSIS...
A cold front will move through the area this evening. Weak high
pressure builds in through Thursday morning, then slides to the
east Thursday night. A low pressure system passes to our
northwest Friday, followed by another cold front Friday night.
High pressure builds in Saturday with another area of low
pressure passing north of the area on Sunday. High pressure
builds towards the area again early next week.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
11 PM Update: See changes made to the marine section below.
Otherwise, the previous forecast remains on track.

630 PM Update: Another round of light snow is moving in from the
west at this time, however the cold front responsible for this
precipitation is weak and lacking the support to maintain precip
over the higher terrain. Therefore, any additional snow will be
light if any across the north this evening.

430 PM Update: Snow amounts were increased slightly across the
forecast area as temperatures are running slightly below
previously forecast and the bright band of reflectivity seen on
current KCBW radar is indeed all snow, with larger dendrites
being the primary flake type... a sign of slightly higher SLRs.
Indeed, the 4PM intermediate measurement at KCAR revealed an SLR
of around 17:1. Storm total snow is thus increased to a quarter
of an inch up to around 1 inch in the north, and up to a quarter
of an inch down through the Upper Penobscot valley.

Key message...Possible deteriorating travel conditions this
evening with mixed precipitation changing to light snow across
the north. Minimal accumulation expected.

Previous Discussion:
The cold front passing through this evening will bring a round
of precipitation along and just behind it before high pressure
moves in tomorrow. Current atmospheric profiles show a warm nose
about 3 to 5k feet above the surface, which has been
contributed to mixing precipitation all day. The cold front will
eliminate this warm nose, but before the front, precip may
still be mixed this evening. Precip will not be particularly
heavy, so evaporational cooling is not expected to be a factor,
we will just have to wait for the colder air to move in aloft.
By mid- evening, precipitation should be all snow. QPF values
are light, so less than an inch of snow will fall, even without
any rain mixing in. The colder temperatures may also contribute
to ice forming on roads and other flat surfaces overnight, so
caution is advised for travelers. Other wise, Thursday will be
quiet with a quick visit from high pressure before a stronger
system approaches Thursday night.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
*Key Messages:
1) Strong winds are likely with damaging winds possible Friday,
particularly along the coast where a High Wind Watch remains in
effect. Additional strong winds are likely later Friday night
to Saturday morning, particularly across the north.

2) Rain is expected across the entire area Friday along with
significant snowmelt. Minor flooding is possible.

3) Temperatures fall below freezing Friday night. Northern
areas will see a faster freeze after precipitation ends and
more potential for icy surfaces Saturday morning.

*What Changed:
1) Storm Watch issued for all marine zones Friday.

2) Slight increase in winds further inland towards Bangor and
Interior Downeast Maine.

Friday:
A negatively tilted upper level trough will lead to rapid
deepening of the surface low across central and eastern Quebec
on Friday. Ahead of its cold front, strong moisture transport
will bring PWATs at or around an inch across much of the
forecast area. A period of moderate to heavy rain is expected,
along with areas of fog from high dew points moving across cold
snowpack. Some of the fog may be locally dense. Rainfall amounts
of generally three quarters of an inch to an inch and a half
are anticipated, with significant snowmelt wiping away a
majority of the snowpack for all but far northwestern areas of
Maine. The combination of rainfall and snowmelt could cause
minor flooding, but significant flooding is not anticipated, due
in part to the antecedent drought conditions.

The primary impact is expected to be strong south winds,
especially along the coast through the Bangor region and
Interior Downeast Maine. A High Wind Watch remains in effect for
the coast. Further north, wind advisories will likely be needed
for Southern Penobscot County and the remainder of Hancock and
Washington Counties. There is a chance (20 to 40 percent) that
High Wind Warnings may be required for the Bangor area,
depending on the strength of the low level jet. Coastal flooding
is not expected due to the current tide cycles being low for
the month.

Friday Night to Saturday:
A cold front will move through the area after sunset Friday.
Timing uncertainty remains, but the consensus is for a quick 10
to 15 degree temperature drop with temperatures remaining above
freezing for a period until a secondary front moves through
later during the night and drops temperatures below freezing.
Downeast areas are expected to have more time between the end of
precipitation and sub-freezing temperatures. Depending on the
timing, northern areas may see precipitation end as a brief
period of snow with temperatures falling below freezing. Icy
spots are possible Saturday morning as refreezing occurs. After
a few hours of lower winds, winds will increase again late
Friday night and Saturday morning as the surface low continues
to deepen and the pressure gradient tightens. Winds will be
strongest across the north during this period, and Wind
Advisories may be needed.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
*Key Messages:
1)A light snow accumulation is likely (60 to 80 percent chance)
Saturday night to Sunday for all areas except the coast.

2)Another period of snow is possible (50 to 60 percent chance)
Tuesday afternoon into Tuesday night.

Saturday night to Sunday:
Zonal flow sets up for Saturday night into Sunday, leading to
modest warm advection and a return to near normal temperatures.
A warm front crosses the area Saturday night as another weaker
area of low pressure passes north of the area, leading to a
period of light snow away from the coast. Guidance has decreased
QPF with this over the last cycle, so headline level impacts
are unlikely.

Monday to Tuesday Morning:
High pressure builds towards the area Monday and crests across
the area Tuesday morning. An upper level low is forecast to
slowly move away across the Canadian Maritimes with little
impact aside from some cloud cover and possible flurries Monday.
Otherwise, partly to mostly clear skies, dry conditions, and
slightly below average temperatures are anticipated.

Tuesday Afternoon to Wednesday/Christmas Eve:
There is general agreement that a moderate to strong shortwave
and clipper system will move through the area Tuesday night into
the morning of Christmas Eve. Snow showers or a period of light
snow is possible, along with a reinforcement of colder air and
below average temperatures for Christmas Eve. The orientation of
the shortwave on most ensemble members suggests limited moisture
availability, so a significant storm is unlikely during this
period.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR for southern terminals through the period. MVFR
conditions for northern terminals, primarily with ceilings this
evening, transitioning to VFR prior to midnight.

SW winds switching to W/NW behind the front. LLWS possible with
frontal passage tonight.

VFR conditions continue through the day on Thursday. Winds
become southerly and gusts will increase to 20 kts by the
evening.

SHORT TERM: Friday: IFR/LIFR with RA and areas of FG. Strong S
winds 15 to 25 kt with gusts up to 35 kt, except for BGR and
coastal terminals stronger winds 15 to 30 kts with gusts up to
45-50 kts are expected. LLWS likely.

Friday Night to Saturday: Becoming VFR during the evening. WSW
winds 10 to 20 kts with gusts up to 30kts in the evening,
shifting WNW and increasing to 20 to 30 kts gusting to around 40
kts later Friday night and Saturday morning. Winds decrease to
10 to 20 kts with gusts to 30 kts Saturday afternoon.

Saturday Night to Sunday: MVFR/IFR with light snow, except rain
at coastal terminals. S winds 5-10 kts with gusts to 20 kts,
shifting WSW Sunday.

Sunday night to Monday: VFR south, MVFR possible north. NW winds
10-15 kts with gusts around 25 kts possible.

&&

.MARINE...
NEAR TERM: Conditions have tapered to small craft advisory level
with gusts quickly dropping to around 30 kts or less, though
seas remain around 9 to 13 ft at this time. A few gusts to
around 35 kts may be possible over the next couple of hours
before winds fully settle. Conditions, both winds and waves,
will drop below small craft levels on Thursday before ramping
back up to SCA on Thursday night and eventually gales/possible
storms in the short term.

SHORT TERM: Gale force winds are near certain Friday with
potential (50 to 70 percent chance) for Storm Force wind gusts
Friday afternoon. A Storm Watch has been issued. Winds shift from
the west Friday evening, remaining at gale force through early
Saturday morning before falling below 25 kts Saturday afternoon.
Winds increase again Saturday night, possibly to Gale force,
before decreasing again Sunday night into early next week.

Seas continue to increase Friday, possibly reaching around 16 to
19 feet by Friday evening before diminishing to around 10 feet
on Saturday and 5 to 9 feet Saturday night through Sunday night.
Seas then fall to around 3 to 6 feet early next week before
increasing again mid-week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...High Wind Watch from Friday morning through Friday evening for
     MEZ029-030.
MARINE...Small Craft Advisory until 1 PM EST Thursday for ANZ050-051.
     Storm Watch from Friday morning through Friday evening for
     ANZ050>052.
     Small Craft Advisory until 7 AM EST Thursday for ANZ052.

&&

Near Term...AES/LF
Short Term...MWS
Long Term...MWS
Aviation...AES/LF/MWS
Marine...AES/LF/MWS
Hazardous weather outlook, Dec 17, 10:46 PM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1046 PM EST Wed Dec 17 2025

MEZ001>006-010-011-015>017-031-032-190900-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
1046 PM EST Wed Dec 17 2025

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong wind gusts are likely and damaging wind gusts are possible on
Friday and Saturday. The strongest winds for Bangor and Downeast
Maine will be Friday, while northern areas will see the strongest
winds later Friday night and Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-190900-
Coastal Hancock-Coastal Washington-
1046 PM EST Wed Dec 17 2025

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-190900-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1046 PM EST Wed Dec 17 2025

...STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 10:43 PM ESTSmall Craft AdvisoryCAR14 hr
Dec 18, 12:42 AM ESTHigh Wind WarningCARHancock, Penobscot, Washington43 hr
Dec 18, 12:44 AM ESTStorm WarningCAR44 hr
Dec 18, 12:45 PM ESTWind AdvisoryCARAroostook, Penobscot, Piscataquis, Somerset45 hr

Nearby

Wind Advisories in Maine, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.